Hail, Harding
- When
- July 3, 2:15 AM MST
- Where
- Harding County, Camp Crook
- Measured
- 2 in hail
- Property damage
- $50,000
- Reported by
- COOP Observer
- Coordinates
- 45.550, -103.980
A severe thunderstorm moved east from Montana into western Harding County. It produced large hail at Camp Crook before weakening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm moved east from Montana into western Harding County. It produced large hail at Camp Crook before weakening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 3, 1:45 AM MST, 30 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 AM MDT TUE JUL 3 2012
.DISCUSSION...08Z SURFACE ANALYSIS HAD WEAK LOW OVER WEST CENTRAL
MN WITH COOL FRONT INTO THE NE PANHANDLE...CURVING BACK NORTHWEST
INTO CENTRAL MT. WEAK SHORTWAVE NOTED ON WATER VAPOUR OVER
NORTHEAST WY...WHICH WAS ASSISTING CONVECTION OVER NORTHWEST SD
EARLY THIS MORNING. THIS ACTIVITY WILL SHIFT NORTHEAST OF THE CWA
THIS MORNING.
TODAY/THIS EVENING...UPPER RIDGE WILL REMAIN ANCHORED OVER THE
CENTRAL US WITH A SUBTLE WAVE MOVING ACROSS TOP OF RIDGE FROM WY
INTO MT/ND LATE THIS AFTERNOON/EARLY THIS EVENING. SOUTHEAST FLOW
AHEAD OF WAVE STRENGTHENS TODAY BUILDING UP 3KJ/KG MLCAPE OVER
NORTHWEST SD. WEAK LOW DEVELOPS OVER SOUTHEAST MT AND PUSHES
BOUNDARY BACK NORTHEAST ONTO THE SD PLAINS. MIXING BEHIND BOUNDARY
LIKELY TO PUSH TD/S DOWN INTO THE 30S/40S OVER NORTHEAST WY/FAR
SOUTHWEST SD. EXPECT CONVECTION TO DEVELOP OVER MT/ND AHEAD OF
SHORTWAVE AND MOVE THROUGH NORTHWEST SD LATE EARLY THIS EVENING
WITH SHEAR SUPPORTIVE OF SUPERCELLS AND RESULTANT THREATS.
ALONG/BEHIND BOUNDARY...ANY HIGH BASED STORMS THAT DEVELOP MAY
PRODUCE GUSTY WINDS GIVEN EXPECTED STEEP LAPSE RATES. REGRESSION
GIVES 102F AT KRAP FOR HIGHS...SO HAVE PUSHED READINGS UP A LITTLE
FOR HIGHS TODAY GIVEN DEEP MIXING. WILL EXPAND HEAT ADVISORY ONE
STRIP OF COUNTIES WEST FOR THIS AFTERNOON/EARLY THIS EVENING PER
CALCULATED APPARENT TEMPERATURES.
LATER TONIGHT...SURFACE LOW MOVES INTO SOUTHEAST ND WITH SHARP
COOL FRONT DROPPING INTO THE CWA. A FEW HOUR PERIOD OF GUSTY
NORTHWEST WINDS IS EXPECTED GIVEN FORECAST 850MB WINDS AND
ISALLOBARIC FORCING. MIGHT NEED TO HOIST WIND ADVISORY WITH LATER
FORECAST PACKAGES IN THE USUAL SQUEEZE AREA ON THE LEE SIDE OF THE
BLACK HILLS.
WEDNESDAY...BEAUTIFUL DAY EXPECTED OVER THE CWA WITH SURFACE HIGH
BRINGING PLENTIFUL SUNSHINE WITH CONTINUE SUMMER-LIKE
TEMPERATURES. BREEZY/WINDY TO START THE DAY. LARGE SCALE
SUBSIDENCE AND RATHER DRY AIR SHOULD PRECLUDE ANY CONVECTIVE
DEVELOPMENT.
THURSDAY...UPPER LEVEL RIDGE SHIFTS EAST OVER THE SOUTHERN
MIDWEST. SOUTHWEST FLOW DEVELOPS OVER THE CWA AS A SERIES OF
MONSOONAL-LOOKING SHORTWAVES HEADS OUR WAY. BOTH NAM/GFS
ADVERTISING POSSIBLE WET PERIOD...ESPECIALLY THURSDAY NIGHT. WILL
CONTINUE HIGH CHANCE POPS OVER MUCH OF THE CWA. TEMPERATURES WILL
BE NEAR GUIDANCE.
EXTENDED...MODELS CONTINUE TO SHOW AN ACTIVE PATTERN TO END THE WEEK
AS UPPER RIDGE REMAINS OVER THE SOUTHERN PLAINS INTO THE MIDWEST
BRINGING A MONSOONAL FLOW PATTERN TO THE REGION. THEREFORE...WILL
CONTINUE THE DAILY CHANCE FOR THUNDERSTORMS. RIDGE STARTS TO BUILD
BACK TO THE WEST TO START THE NEXT WEEK...THOUGH A VARIETY OF WEAK
WAVES CONTINUE TO PUSH THROUGH THE FLOW. THEREFORE...WILL KEEP SOME
POPS IN THE FORECAST THRU MONDAY.
&&
.AVIATION...12Z TAFS
ISOLD/SCT TSRA WILL BE POSSIBLE OVER WRN/CNTRL SD INTO PTNS OF
NERN WY TODAY INTO TONIGHT. SOME STORMS MAY BECOME STRONG THIS
AFT/EVE WITH GUSTY WINDS/HAIL. LCL IFR VIS MAY BE POSSIBLE WITH
SOME STORMS. ALSO...SOME VIS RESTRICTIONS DUE TO SMOKE WILL BE
POSSIBLE INVOF ONGOING FIRES. OTHERWISE...VFR CONDITIONS ARE
EXPECTED.
&&
.FIRE WEATHER...CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP
TODAY OVER NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA AS
A THERMAL RIDGE OVER THAT AREA AND A DRYLINE PUSHES TOWARD THE
SOUTH DAKOTA BORDER. EXPECT VERY DRY RELATIVE HUMIDITIES IN THE
UPPER SINGLE DIGITS TO TEENS. SOUTHERLY WINDS WILL PICKUP FOR THE
AFTERNOON/EVENING HOURS...GUSTING TO 30 MPH AT TIMES.
A STRONG FRONTAL PASSAGE WILL OCCUR LATER TONIGHT...SWITCHING
WINDS TO THE NORTHWEST AT 20 TO 35 MPH...AND PERSISTING INTO
WEDNESDAY MORNING. WILL CONTINUE RED FLAG WARNING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
BENNETT-HAAKON-JACKSON-ZIEBACH.
HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR MELLETTE-TODD-TRIPP.
RED FLAG WARNING FROM 10 AM THIS MORNING TO NOON MDT WEDNESDAY
FOR SOUTHERN BLACK HILLS-SOUTHWESTERN SOUTH DAKOTA.
WY...RED FLAG WARNING FROM 10 AM THIS MORNING TO NOON MDT WEDNESDAY
FOR LOWER ELEVATIONS OF CROOK AND WESTON COUNTIES-NORTHERN
CAMPBELL-SOUTHERN CAMPBELL.
&&
SHORT TERM...HELGESON
LONG TERM....77
AVIATION...77HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 518 AM MDT MON JUL 2 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 518 AM MDT (618 AM CDT) MON JUL 2 2012 ...FIRE WEATHER WATCH TUESDAY MORNING UNTIL MIDNIGHT FOR LOW RELATIVE HUMIDITY...GUSTY WINDS...AND A COLD FRONTAL PASSAGE FOR THE LOWER ELEVATIONS OF NORTHEASTERN WYOMING... ...HEAT ADVISORY MONDAY THROUGH THURSDAY FOR SOUTH CENTRAL SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL OCCUR TODAY...ESPECIALLY ACROSS SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT A FEW OF THE STORMS MAY BECOME SEVERE OVER SOUTH-CENTRAL SOUTH DAKOTA WITH QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP ACROSS THE LOWER ELEVATIONS OF NORTHEASTERN WYOMING TUESDAY MORNING THROUGH THE EVENING. TEMPERATURES WILL CLIMB TO NEAR 100 DEGREES...THE RELATIVE HUMIDITY WILL DROP TO AROUND 10 PERCENT...SOUTH WINDS WILL GUST TO OVER 25 MPH...AND A COLD FRONT WILL MOVE THROUGH TUESDAY EVENING. ELSEWHERE...THERE WILL BE A NEAR DAILY CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH SUNDAY FOR VARIOUS PARTS OF THE REGION. THERE IS A SLIGHT RISK OF SEVERE STORMS OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA ON TUESDAY. FINALLY...HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 EACH AFTERNOON THROUGH THURSDAY ACROSS SOUTH CENTRAL SOUTH DAKOTA. LITTLE RELIEF IS EXPECTED AT NIGHT WITH LOW TEMPERATURES ONLY FALLING INTO THE LOWER 70S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. BUNKERS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
927 PM MDT MON JUL 2 2012
SDZ046-030400-
MELLETTE SD-
1027 PM CDT MON JUL 2 2012
AT 1024 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES WEST OF WOOD...OR 11 MILES SOUTHEAST OF
WHITE RIVER...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WOOD...
MOSHER...
&&
LAT...LON 4346 10072 4365 10049 4347 10027 4338 10060
4339 10064
TIME...MOT...LOC 0327Z 236DEG 13KT 4348 10057
JCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 949 PM MDT MON JUL 2 2012 WYZ054-030415- NORTHERN CAMPBELL WY- 949 PM MDT MON JUL 2 2012 AT 942 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR SPOTTED HORSE...OR 33 MILES NORTHWEST OF DOWNTOWN GILLETTE...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... RECLUSE... && LAT...LON 4495 10569 4479 10545 4465 10581 4474 10592 TIME...MOT...LOC 0349Z 226DEG 18KT 4474 10577 JC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 955 PM MDT MON JUL 2 2012 SDZ046-047-030430- MELLETTE SD-TODD SD- 1055 PM CDT MON JUL 2 2012 AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF MISSION...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF EXTREME NORTHERN TODD AND EXTREME SOUTHERN MELLETTE COUNTIES BETWEEN MISSION AND WHITE RIVER ALONG HIGHWAY 83. && LAT...LON 4353 10061 4335 10057 4336 10085 4348 10087 TIME...MOT...LOC 0354Z 264DEG 12KT 4341 10075 JC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1004 PM MDT MON JUL 2 2012
SDZ046-049-030430-
MELLETTE SD-TRIPP SD-
1104 PM CDT MON JUL 2 2012
AT 1100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF MOSHER...OR 23 MILES NORTHWEST
OF WINNER...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME EASTERN MELLETTE AND NORTHWESTERN TRIPP
COUNTIES NORTH OF MOSHER AND IDEAL. THIS STORM WILL ALSO AFFECT
PORTIONS OF HIGHWAY 183 NORTH OF WINNER.
&&
LAT...LON 4346 10027 4357 10036 4371 10012 4370 10007
4371 10004 4370 9999 4356 9988
TIME...MOT...LOC 0403Z 243DEG 26KT 4356 10023
JCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1147 PM CDT MON JUL 2 2012 WYZ054-056-030530- NORTHERN CAMPBELL WY-WESTERN CROOK WY- 1047 PM MDT MON JUL 2 2012 AT 1042 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES NORTH OF WESTON...OR 38 MILES NORTH OF DOWNTOWN GILLETTE...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LIGHTNING FLAT AND ROCKY POINT... && LAT...LON 4501 10533 4501 10493 4472 10538 4485 10555 TIME...MOT...LOC 0447Z 228DEG 18KT 4485 10537 JC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
306 AM MDT TUE JUL 3 2012
SDZ001-030945-
HARDING SD-
306 AM MDT TUE JUL 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDING COUNTY UNTIL
345 AM MDT...
AT 303 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CAMP CROOK...OR 19 MILES WEST OF BUFFALO...
MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LADNER...
LUDLOW...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4547 10401 4551 10406 4594 10406 4595 10404
4596 10315
TIME...MOT...LOC 0906Z 222DEG 28KT 4562 10393
SCHILDThe Rapid City radar (KUDX), 183 km away, was scanning. The volume nearest the first event began at 09:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381009.